Tuesday, September 2, 2014
Inquirer Daily News

Switching generic drugs can lead to mistakes

As generic drug products continue to proliferate, patients and health care professionals often become desensitized to the changes in medication appearance that frequently occur. But it's not uncommon for a change in medication appearance to contribute to an error.
.

Switching generic drugs can lead to mistakes

By guest blogger Michael R. Cohen: President of the Institute for Safe Medication Practices

As generic drug products continue to proliferate, patients and health care professionals often become desensitized to the changes in medication appearance that frequently occur. Patients may not question a change or, when they do, the doctor or pharmacist may simply reassure them that the discrepancy was due to the supply coming from a different generic manufacturer. Unfortunately though, it’s not uncommon for the Institute for Safe Medication Practices (ISMP) to discover cases where a change in medication appearance was not fully investigated and subsequently contributed to an error.

In one case, an 86-year-old man’s prescription for minoxidil, a generically-available blood pressure medication, was mistakenly refilled with methotrexate, a powerful drug often given for certain lethal cancers. The patient had been taking minoxidil 2.5 mg for years at a dose of 5 mg (two tablets) twice daily. Because of his failing vision, he did not realize that his minoxidil tablets looked different. His daughter noticed the change, but was unconcerned at first because other generic prescriptions had varied in appearance in the past. However, after the patient had taken the wrong medication for several days, the family decided to contact the pharmacy. The pharmacist was aware that different brands of generic minoxidil had been dispensed in the past. An assumption was made that the medication was a different generic of minoxidil and the family was told that the pills could be exchanged for those that the patient usually received. Apparently, there was no consideration about a medication error.

The patient was taken to the hospital the following day because he could hardly walk. After the situation was explained to hospital staff, they contacted the pharmacy, which then investigated. It was discovered that the patient had been given methotrexate by mistake. The minoxidil and methotrexate bottles were stored next to each other in the pharmacy. By the time the error was discovered, the patient had taken 36 methotrexate 2.5-mg tablets, his white blood cell and platelet counts were extremely low, and he was in critical condition. He later died in the hospital.

Methotrexate works well for psoriasis, severe rheumatoid arthritis and certain forms of cancer if you take the medicine just once or twice a week, and in small doses. But if you take it every day by accident or in larger doses without being carefully monitored, you could be seriously harmed. As happened here, some people have even died from overdoses.

Sometimes handwritten prescriptions are behind these errors. For example, when you renew a prescription, most often you are asked for the prescription number, not the drug name. The pharmacist uses that number to retrieve the prescription. Many of the reports we receive are related to a pharmacist misreading a poorly handwritten drug name and misinterpreting it as something else. With hundreds of drug name pairs that can look alike, this possibility always exists. Pharmaceutical manufacturers and the Food and Drug Administration go to great lengths to avoid names that look like something already on the market but despite their efforts, confusion sometimes occurs. This is one of the major reasons that the federal government is giving incentives to doctors to use electronic medical records and e-prescribing.

 The nature of these errors—wrong product dispensed on a refilled prescription despite an initially correct interpretation of the prescription—reinforces the need for a standardized prescription verification process in the pharmacy. The process is one that you or your caregiver must be a part of by following through on the steps mentioned in my August 2, 2010 blog. This should include inspecting medication refills before you leave the pharmacy to be sure the pills look as expected and reading the prescription label and the drug information leaflet that comes with your medicine, since the generic name will be different from last time if there’s an error. Also, be sure to use the pill identification tool on our consumer website Consumermedsafety.org to search the markings or imprints on your pills to confirm the identity of your medication.

Pharmacies that use computer systems with drug-imaging technology as part of their verification process experience fewer of these errors. This allows the doctor’s prescription to be scanned and appear next to a pill image on the computer screen. Most pharmacies have this technology, so confirm that they do. Also, seek out a pharmacist that proactively communicates with you about the appearance of your medication by showing it to you before you leave the pharmacy to alert you whenever a change occurs. This is an often overlooked but important step that also gives the pharmacist another chance to recognize something that’s amiss. Lastly, consider it mandatory for pharmacists to thoroughly investigate any questions you raise about changes in medication appearance. It could be lifesaving.

 For information on ISMP's consumer web site go www.consumermedsafety.org

 To check out more Check Up items go to www.philly.com/checkup

About this blog

Check Up covers major health events in our region and offers everything from personal health advice to an expert look at health reform. Read about some of our bloggers here.

For Inquirer.com. Portions of this blog may also be found in the Inquirer's Sunday Health Section

Check Up
Latest Health Videos
Also on Philly.com:
Stay Connected